Skin rash after lapatinib for liver cancer determines survival
Jun 5, 2006 - 4:24:37 PM
In a study of a new chemotherapy drug for liver cancer, researchers found that the development of a skin rash correlated directly with the patient's response to treatment. Patients who developed a rash lived twice as long as those who did not, according to a study led by researchers at the University of Pittsburgh Cancer Institute presented today at the 42nd American Society of Clinical Oncology (ASCO) Annual Meeting in Atlanta.
The study included 57 patients with advanced liver, gallbladder and bile duct cancers who were not candidates for surgery and who received a new agent called lapatinib that prevents two epidermal growth factors receptor (EGFR) pathways from becoming activated in cancer cells. The EGFR pathway has been implicated in the growth and spread of many cancers.
When the researchers evaluated the toxic effects of treatment with lapatinib, they found that twenty of the patients treated had developed a skin rash. Patients who developed the rash lived for an average of 10 months, compared to five months for those patients who did not develop a rash.
"While we don't yet know exactly why this has been reported here and in other studies, it has implications for predicting the growth of cancer and could be a method to identify patients with advanced cancer who would be most likely to respond to this treatment," said Ramesh K. Ramanathan, M.D., principal investigator of the study and associate professor of hematology and oncology at the University of Pittsburgh School of Medicine.
According to the study results, lapatinib was well-tolerated by the patients. Two of the patients with primary liver cancer in the study had a partial response to treatment and the disease was stabilized in an additional 17 patients.
All rights reserved by RxPG Medical Solutions Private Limited ( www.rxpgnews.com )